1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Why Did You Choose the Depo Shot?

Responses: 202

By

Updated July 22, 2010

Depo Shot - NEVER AGAIN

I got the depo shot one time, and it was not for me!! It made me bleed for the whole 3 months, so I would rather use the pill. Plus, I gained about 10 pounds. The depo shot is not for me.
—Guest SHARMINE HARDY

Worst mistake EVER!!!

This has been the worst mistake i have ever made, was getting the depo shot!!! I have been on depo for about 3 years now. At first i thought "this is awesome" no more periods for me ( mine were brutal) but i would take that back in a second. I have mood swings, hot flashes and even worse is the WEIGHT I HAVE GAINED!!! I have gained about 30lbs from depo. Its all in my abdomen. I have become very depressed by this. I am always getting asked "when are you due?" or other comments like that. My diet and activities have not changed. I get up at 7:00 am every day, the job i do doesnt allow me to sit at ALL!!! so im on my feet ALL day long, i keep moving. Also i dont eat all that much and when i go home i don't just go and sit on the couch and watch tv. I am cleaning house running up and down the stairs till about 10pm. So what the hell? I have 1 more shot then i am getting a non surgical procedure done its called "ESSURE" I think that the depo needs to be researched ALOT more.
—beer_bitch2000

Depo Shot

I Love it! I started it because I couldn't handle the pain from cramps and length of my periods, I haven't had a period in over 5 years now & do not miss it one bit! But I have definitely noticed a loss of libido(?) I couldn't make it to my last appointment for it and now a week later have decided to not go back for now, The change in my mood & libido is amazing, I haven't felt like this in years. I did experience weight gain, then weight loss, then gain, loss, etc. But if you know it happens and pay attention it's not too hard to keep the extra weight off. No doctor has even mentioned to me that you should only be on it for 2 years, so maybe after being on it for almost 6years that's why I'm just now getting the negative effects. Has anyone else had excess hair growth in places you don't want it? lol It's easy to control but soo annoying, I really hope stopping the shot will help. But man I am going to miss it, I'm sure it won't take long before I go back to it or look at the othrs
—Guest c402

Depo Provera - Fine for me

I chose Depo Provera because I would never remember to take a daily pill, and I couldn't get Mirena b/c my baby was c-section. The first year I would have a period every 3 months that lasted about three weeks. It's been about 18 months now though, and my periods have stopped. I experienced a little weight gain too. For me, Depo Provera is the most convenient and reliable option.
—Guest caribear

Its been a long time on Depo!

I have been on the depo shot for almost 10 years. Its been an easy way to stay prego free and I haven't had a real period since my first shot. I will say that the only complaint I have is the fact that it is hard to lose weight. I have had migraines all my life so I couldn't say that the depo is causing them. I too had serious bleeding issues during the first three months but after that it was gone. Serious trama is the only thing that causes bleeding now.(when I was 21 I had major oral surgery and I had a period for about a day) If you can get past the first 3 months of the shot, I would definately recommend this type of birth control. My son is turning 10 tomorrow (may 6th 2010) and he is the only one I have thanks to the Depo. I am seriously considering getting fixed, but I am afraid of what might happen when my hormones are no longer adjusted by a once every three month shot to the hip!
—Guest Katie

I hate the depo shot

I hate the Depo shot. I got it after I had my baby - it was my 1st shot and everything was going ok. I decided to try the Depo shot because I kept forgetting to take my pills. On March 29 2010, I got the Depo shot again - it is now May 4, 2010 and I'm still bleeding.
—stephanie1717

Just got the Depo Shot.

A month ago, I got my first depo shot. I have continously mild spotting but no biggie. My concern are the headaches -- will they go away eventually, or will they persist as long as I keep getting the shot?
—Guest amri

Big Mistake

I got on the Depo after having my second son, I didn't want to get pregnant again and the idea of no more periods sounded wonderful!! I've been on it for 2 years. Since starting the depo I started getting horrible migraines, had several odd skin problems, mood swings, and NO SEX DRIVE!! My husband calls it my "crazy shot". I didn't go back earlier this month for my shot, because the month before I started cramping sooo bad, my ovaries were killing me and I was bleeding pretty bad for atleast 2 weeks. Now that I'm off of it, I feel terrible. I'm really moody, tired, sick to my stomach. I'll never get on it again!! I just can't wait to get back to my pre depo self again.....
—Roxi82

Really Bad Experience

I took the Depo shot in December 2009 just after having my third child. I bled for 3 1/2 months straight. I opted out of the next shot obviously and am now on the mini pill since I am nursing. The bleeding went away after two weeks off of the Depo but has started again and it's now April 27th, 2010. I don't believe it is my period due to the fact it's just a little light and lasting too long to be my period. I have been unable to loose a pound of my baby weight since December and am eating healthier than ever and exercising more than ever. The doctor did not inform me of the possible bone loss nor the possible excess weight gain.........I feel as though I have been duped. I am depressed thinking about the fact that I will be fat this summer because this toxin will probably still be in my system. Please if you are taking this pill with success don't take it for too long because there's a great chance you will lose bone density or develop osteoporosis. Educate yourself!!
—Guest CP

I dont have to remember taking a pill ev

Im 19 years old and after I had my son in december a few months later in march I decided to give the depo shot a chance. Well after the 1st shot I didnt have a period for 5 weeks. it is now April and so far Ive had a light period for a week. Not bad at all. Depending on if this increases, decreases or stops by my next appointment will determine if I chooses to continue. Im hoping it works in my favor because its much simpler than anything else. If it does not the... hey everything is not for everybody.. Wish me luck!!!!
—Guest Kiara

No menstruation period

Since I have started taken Depo Provera, I have not had a period. Not having a monthly menstruation period can be a side effect with Depo Provera.
—Guest Lydia Animashaun

Depo Provera - Its Cool (I'm Confident!)

I got my 1st depo on Feb. 2, 2010. When I went 2 get the shot, I was on my period. After I got the shot, 1 day went by and my period went away. My cycle usually lasts for 5-6 days, so I was very happy about it going away. Things were awesome after that until I got my period again around Mar.9 and it ended the 24th! I was so sad during that time and my sexual drive had gone down too, but after that sad time, things went back to normal. I don't want to give up on depo so quickly just yet because unlike some, I did my research and I expected a weird 1st time on it - so my head is up and I'm confident.
—Guest Savannah/Snoopy =)

Still bleeding...

I got my first ( and last ) shot on Jan. 12 2010, and here it is April 10, 2010 and still bleeding. Needless to say my husband is NOT happy these days!! I will NEVER get this shot again!!
—Guest SLM

2 different times,2 different results

I took Depo the 1st time in July of 2003. I had a little irregular bleeding in the beginning but no other side effects. I was on it for 1 year and stopped to try to conceive baby #3 – which took about 15 months to get a period back to normal. I conceived #3 22 months after the last shot. The 2nd time was a bit different. I had the Depo shot on Jan 15th 2009 and had my last shot on Apr 16th 2009… I had a lot of irregular bleeding and was moody. I gained 7 pounds (not a big deal) as I lost 5 of them just 3 months after coming off the shot. It has been exactly 12 months since my last shot, and my periods are beginning to straighten out (yet I am still having some mood swings)… but then again, who doesn't? Overall, Depo seemed very different from the 1st time which was virtually side effect free for me… I wonder why?
—Guest Jessica

Depo was Perfect for Me!

I used the Depo shot before and after having both of my children. My periods stopped instantly. No side effects, no drastic weight gain. I did notice my hair came out easier, but I wasnt going bald, and I have very long hair. Off and on I had been on the Depo shot for 9 years. It was always a wonderful experience. I was injected in my back/hip (fatty area), and the majority of the time the injection was painless. On a scale from 1 - 10, it was probably a 3. Recently I have switched to Mirena to save money. The only downfall with Depo were perscription costs and co pays at the Doctor. Ive only had my Mirena 6 days now, it was one of the most painful things Ive went through, besides child birth. Im hoping I still am period free, otherwise I will switch back to the Depo. I have heard bad stories from my friends, so Depo is not for everyone. Give it a try, if It doesnt work for you, try something else.
—Guest Melinda

Share Your Reason

Why Did You Choose the Depo Shot?

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.